Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Treatment protocol - Graves

I was diagosed with GD in 1998.  I had a RAI-U scan that confirmed GD.  I was put on PTU (not sure of the dosage) and was monitored in the anticipation that when I was "normal", I would have RAI treatment.  During this time, I moved from the area and discontinued my PTU and my symptoms went away.  I did see another doctor regarding RAI and his opinion was that my condition was not severe and that it was up to me if I wanted to have RAI.  I chose no.  I was not on any ATD after this point (approx. year1999-2000) and had NO symptoms of GD.

During a recent physical I mentioned to my current doctor that I had an elev. heart rate (170-180 bpm) during exercise but that it recovered quickly.  He did a TSH, FT4, and TSI
My results:
TSH - .041 (.49-4.67)
FT4 - 3.41 (.7-1.85)
TSI - 1.1

I was put on 50 mg Toprol XL and 5 mg Tapazole 3xday.  After one week on Tapazole my doctor called and wanted me to discontinue meds and have another uptake scan so that he can confirm GD diagnoses and rule out thyroiditis.  I refused test.

I was retested 6 wks later.
My results:
TSH - .03 (.49-4.67)
FT4 - 2.28 (.7-1.85)
FT3 - 3.80 (2.0-3.5)

I was told me continue on the same dosage of Tapazole and retest in 8 weeks.

My question is this...does this follow the ATD treatment protocol? My doctor has indicated that he does not know alot about GD, but is willing to work with me on the ATDs.  He is pushing for RAI, as he said that it is easier for him to control hypo patients with Synthyroid.  I have no interest in RAI so I need to educate myself and him on ATDs.

Thank you.
14 Responses
97953 tn?1440868992
MEDICAL PROFESSIONAL
Your have recurrent Graves Hyperthyroidism.  Tapazole can be dose once a day (3x/day not necessary, but take all three tabs -- 15mg - at once in am).  Given your hesitation to RAI (reasonable) I would treat with Tapazole for 12-18 months under guidance of a thyroid specialist -- be sure to monitor liver function and white blood count
Avatar universal
My understanding from other ATDers test are done every 4 weeks to keep on top of the situation.  Some can go hypo very suddenly and you want to be winged from meds before this happens. I  know of several who almost went into coma and ended up in the ER.
The remission rates are variable, and relapses are frequent and remission is most likely to be achieved with mild hyperthyroidism and small goiters.
Antithyroid drug treatment is not without the risk of adverse reactions, including minor rashes and agranulocytosis (lack of white blood cells) and hepatitis.
Symptoms are fever or sore throat. Leukopenia, thrombocytopenia, and aplastic anemia (pancytopenia) may also occur. Headache, or general malaise.
Tapazole may cause hypoprothrombinemia and bleeding.
ATDs should be discontinued in the presence of agranulocytosis, aplastic anemia (pancytopenia), hepatitis, or exfoliative dermatitis.  Tapazole may cause hypoprothrombinemia and bleeding. You will need periodic test done  and probably Bone marrow function should be monitored.

Due to these issues and the fact that your doctor does not know that much about ATD treatment, I'd suggest  you go to a endocrinologists who treats many Graves' patient per year or a Thyroidologist.

Nothing wrong with RAI.  I did RAI 9 years ago and have no complaints.
Many clinical endocrinologists prefer an ablative dose of radioactive iodine while some prefer a smaller dose that would attempt to render the patient euthyroid. Ablative therapy with radioactive iodine yields quicker resolution of the hyperthyroidism than does small-dose therapy and thereby minimizes potential hyperthyroid-reoccurrences. Radioactive iodine therapy is safe, but most treated patients become hypothyroid and require lifelong thyroid replacement therapy.

It's just a matter of preference and life style on how fast you want to heal and get on with life and living it in good health.

Good Luck.

Avatar universal
cmantz2006,
Dr. Mark will be answering soon but in my opinion & I'm not a doctor..................
You are very wise in being leary of RAI. Ceck out this website, please! http://www.geocities.com/ibayoa/index.html
Graves Lady was one of the fortunate few who hasn't suffered after receiving from RAI. If you go to this forum, you will find others including me who have had alot of problems including the onset of thyroid eye disease after RAI. They will answer any question regarding the treament of hyperthyroidism & Graves disease.
http://mediboard.com/groupee/forums/a/frm/f/150103281
It's your decision but please make an informed one. Your future health depends on it.           God Bless U, TJ
Avatar universal
No, I am one of many fortunate RAIers who are doing fine after RAI.  You don't hear from them because most when feeling well do not feel the need to post on forums. Don't get caught up on the Anti-RAI forums and Anti-RAIers, they can be down right mean when it comes to RAI treatment.

As far as the TED eye disease has no favorites in treatment including the use of Armour.  Plenty of ATDers have TED worse then most of us RAIers, you will find a few but they would have had the TED regardless. The site that has been mention by the former poster, you will find ATDers who have very bad cases of TED as well as perhaps one or two lonely RAIers. They all gather around this forum. So if you are an Anti-RAI these are the forums for you and you will fit right in.
TED has its own antibody separate from Thyroid Antibodies and is going to attack regardless if it so desires regardless of treatment, as many times as it want, and as often as it wants. Some say that RAI made their TED better. So don't let people fool you. I love the scare tact's on these Anit-RAI forums. There is a small percentage even of RAIers who ever get the real bad TED that these Anti-RAIers talk about.
I am not here to promote any treatment, this is your choice.  However I do get offensive when Anti-RAIers bring down my treatment choice for their own agenda. This happens way to often and way to many times.

Good Luck!
Avatar universal
Thank you for all your opinions.  At this point I have chosen to take the ATD route for treatment.  That may change at some point down the road, but for right now RAI is not an option for me.  

My question was more directed at the dosage and testing schedule that my doctor is using and if it is appropriate based on my test results.

Thanks again and I look forward to hearing from Dr. Mark.  Thank you in advance.

Christine
Avatar universal
Graves Lady,

By the way, I am not mean or an Anti-RAIer. I'm just a  Graves sufferer who is trying to share my experiences. I post very little & I don't appreciate being verbally attacked whenever I post just because I have a difference of opinion from yours.

Thank you for your time & God Bless you, TJ
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.